Spherical and Planar Ball Bearings — a Study of Integrable Cases

    2023, Volume 28, Number 1, pp.  62-77

    Author(s): Dragović V., Gajić B., Jovanović B.

    We consider the nonholonomic systems of $n$ homogeneous balls $\mathbf B_1,\dots,\mathbf B_n$ with the same radius $r$ that are rolling without slipping about a fixed sphere $\mathbf S_0$ with center $O$ and radius $R$. In addition, it is assumed that a dynamically nonsymmetric sphere $\mathbf S$ with the center that coincides with the center $O$ of the fixed sphere $\mathbf S_0$ rolls without slipping in contact with the moving balls $\mathbf B_1,\dots,\mathbf B_n$. The problem is considered in four different configurations, three of which are new. We derive the equations of motion and find an invariant measure for these systems. As the main result, for $n=1$ we find two cases that are integrable by quadratures according to the Euler – Jacobi theorem. The obtained integrable nonholonomic models are natural extensions of the well-known Chaplygin ball integrable problems. Further, we explicitly integrate the planar problem consisting of $n$ homogeneous balls of the same radius, but with different masses, which roll without slipping over a fixed plane $\Sigma_0$ with a plane $\Sigma$ that moves without slipping over these balls.
    Keywords: nonholonimic dynamics, rolling without slipping, invariant measure, integrability
    Citation: Dragović V., Gajić B., Jovanović B., Spherical and Planar Ball Bearings — a Study of Integrable Cases, Regular and Chaotic Dynamics, 2023, Volume 28, Number 1, pp. 62-77

    Access to the full text on the Springer website